OR WAIT null SECS
Kenny Walter is an editor with HCPLive. Prior to joining MJH Life Sciences in 2019, he worked as a digital reporter covering nanotechnology, life sciences, material science and more with R&D Magazine. He graduated with a degree in journalism from Temple University in 2008 and began his career as a local reporter for a chain of weekly newspapers based on the Jersey shore. When not working, he enjoys going to the beach and enjoying the shore in the summer and watching North Carolina Tar Heel basketball in the winter.
Researchers found 8 meta-analysis and systematic reviews showing the positive link between PPI use and the risk of clostridium difficile infections.
While antibiotics are the most common medications to cause clostridium difficile infections (CDI), a number of recent studies have linked CDI increased risk with proton pump inhibitor (PPI) use as well.
A team, led by Dania Tawam, Fairleigh Dickinson University School of Pharmacy and Health Sciences, reviewed and summarized all available current data exploring the association and risk between PPI use and C diff infections.
The Link Between Medication and C Diff
Because they are abundant as an over the counter medication and are frequently prescribed by physicians to treat and alleviate symptoms of diseases like gastroesophageal reflux disease, proton pump inhibitors are among the most commonly used medications.
However, the US Food and Drug Administration (FDA) has issued a warning for PPI use regarding the risk of developing CDI.
The Literature Search
The researchers investigated eligible searches using proton pump inhibitors, PPI, Clostridium difficile, or C diff as search terms.
Overall, they found 8 meta-analyses and systematic reviews that met their inclusion criteria, including studies conducted in the US, Europe, Asia, and Canada on inpatient and outpatient adults.
All 8 studies showed a statistically significant link between use of the medications and C diff infections. These infections ranged from mild to high risk.
“Currently available data suggest a positive association between PPIs and CDI,” the authors wrote.
A Recent Study
Recently, researchers found an increased risk for C diff infection remained elevated for up to a year after the conclusion of treatment with proton-pump inhibitors.
Investigators from Copenhagen, Denmark used a nationwide cohort of adults with C diff infection in order to compare periods with and without exposure to PPIs.
The adults were all treated between February 2010 and December 2013.
Ultimately, the study authors identified 3583 episodes of community-acquired C diff infection, of which 964 occurred during current use of PPIs.
Of the infections that occurred with use of PPIs, 324 occurred within 0-6 months after treatment conclusion. Additionally, 123 cases occurred between 6 and 12 months after treatment cessation.
The remainder of C diff infection cases occurred during time periods without use of PPIs, the investigators said.
Comparing use of PPIs with nonuse, the study authors found that the adjusted estimate incidence rate ratio (IRR) was 2.03, they said. But the risk remained elevated in later time periods too: 1.54 for 0-6 months, and 1.24 for 6-12 months.
One limitation the study authors provided for was that initial symptoms of C diff infection could have been misinterpreted and patients prescribed PPIs could not be excluded.
But, they also admitted, “it is unlikely that this would lead to biased results because the symptoms of C diff infection (diarrhea) are distinct from the upper gastrointestinal symptoms that represent the most common indication for PPIs.”
The study, “The Positive Association between Proton Pump Inhibitors and Clostridium Difficile Infection,” was published online in Innovations in Pharmacy.